Evidence For What We Already Knew
A study published recently in JAMA confirmed something we have discussed with our patients many times over many years. We find that around 10% of patients referred to us for the complaint of “dizziness” suffer from postural lightheadedness associated with a temporary drop in blood pressure when they stand up. This condition, known as Orthostatic Hypotension, is fairly common in people who have diabetes or who are taking specific types of blood pressure medication. I wrote about this a couple of years ago on this blog.
The article Antihypertensive Medications and Serious Fall Injuries in a Nationally Representative Sample of Older Adults (by Mary E. Tinetti, et al, JAMA Intern Med. Published online February 24, 2014) studied the rate and risk of falling in patients on blood pressure medications. They point out:
” Antihypertensive medications were associated with an increased risk of serious fall injuries, particularly among those with previous fall injuries. The morbidity and mortality associated with serious injuries such as hip and head injury are comparable to those associated with cardiovascular events…. The potential harms vs benefits of antihypertensive medications should be weighed in deciding whether to continue antihypertensives in older adults with multiple chronic conditions.”
We have been telling our patients for years that the main concern of their Internist and their Cardiologist is to keep their blood pressure low enough to avoid stroke, heart damage, etc. (all very important things), but they may not consider the possibility of over-medication unless you have symptoms suggesting over-medication. Getting lightheaded and faint on rising is a symptom of possible over-medication. Now, I know it is not that simple, but if we find a correlation between the patient’s complaints and a decrease in blood pressure on rising, we sure want that patient to have a conversation with the physician who is managing their blood pressure.